Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The strong radical and finite-dimensional ideals


Author: Bertram Yood
Journal: Proc. Amer. Math. Soc. 130 (2002), 139-143
MSC (2000): Primary 46H10; Secondary 16D25
DOI: https://doi.org/10.1090/S0002-9939-01-06049-X
Published electronically: May 23, 2001
MathSciNet review: 1855630
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a semi-prime Banach algebra with strong radical ${\mathfrak R}$ (intersection of its two-sided modular maximal ideals). A minimal left or right ideal $K$ of $A$ is infinite-dimensional if and only if $K \subset {\mathfrak R}$. Thus all minimal one-sided ideals in $A$ are finite-dimensional if $A$ is strongly semi-simple.


References [Enhancements On Off] (What's this?)

  • 1. E. Artin, C. J. Nesbitt and R. M. Thrall, Rings with minimum condition, Univ. of Michigan Press, Ann Arbor, Mich., 1944. MR 6:33e
  • 2. F. F. Bonsall and J. Duncan, Complete normed algebras, Springer, New York, 1973. MR 54:11013
  • 3. J. W. Calkin, Two-sided ideals and congruences in the ring of bounded linear operators in Hilbert space, Ann. of Math. 42 (1941), 839-873. MR 3:208c
  • 4. L. Dalla, S. Giotopoulos and N. Katseli, The socle and finite-dimensionality of a semi-prime Banach algebra, Studia Math. 92 (1989), 201-204. MR 90f:46079
  • 5. I. N. Herstein, Noncommutative rings, Carus Math. Monographs 15, Math. Assoc. America, 1968. MR 37:2790
  • 6. T. W. Palmer, Classes of non-abelian, non-compact, locally compact groups, Rocky Mountain J. Math. 8 (1978), 683-741. MR 81j:22003
  • 7. T. W. Palmer, Banach algebras and the general theory of $*$-algebras, vol. I, Cambridge LL. Press, 1994. MR 95c:46002
  • 8. C. E. Rickart, General theory of Banach algebras, Van Nostrand, Princeton, 1960. MR 22:5903
  • 9. I. E. Segal, The group algebra of a locally compact group, Trans. Amer. Math. Soc. 61 (1947), 69-105. MR 8:438c
  • 10. M. R. F. Smythe, On problems of Olubummo and Alexander, Proc. Royal Irish Acad. 80A (1980), 69-74.
  • 11. B. Yood, Ideals in topological rings, Can. J. Math. 16 (1964), 28-45. MR 28:1505
  • 12. -, Closed prime ideals in topological rings, Proc. London Math. Soc. (3) 24 (1972), 307-323. MR 45:7475
  • 13. -, Finite-dimensional ideals in Banach algebras, Colloq. Math. 63 (1992), 295-301. MR 93m:46052

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46H10, 16D25

Retrieve articles in all journals with MSC (2000): 46H10, 16D25


Additional Information

Bertram Yood
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802

DOI: https://doi.org/10.1090/S0002-9939-01-06049-X
Received by editor(s): January 7, 2000
Received by editor(s) in revised form: June 10, 2000
Published electronically: May 23, 2001
Communicated by: Dale Alspach
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society